Review: could Tamiflu cause Taste loss?
Summary: Taste loss could be caused by Tamiflu, especially for people who are female, 50-59 old, have been taking the drug for < 1 month, also take Prozac, and have Flu.
We study 10,395 people who have side effects while taking Tamiflu from FDA and social media. Among them, 8 have Taste loss. Find out below who they are, when they have Taste loss and more.
For patients like me, how are my drugs? On eHealthMe, you can research 300 million drug outcomes from FDA and social media. We use data reported since 1977 till to date. All studies are personalized to gender and age. Start now >>>
On Apr, 15, 2014: 10,395 people reported to have side effects when taking Tamiflu. Among them, 8 people (0.08%) have Taste Loss. They amount to 0.26% of all the 3,127 people who have Taste Loss on eHealthMe.
Time on Tamiflu when people have Taste loss * :
|< 1 month||1 - 6 months||6 - 12 months||1 - 2 years||2 - 5 years||5 - 10 years||10+ years |
|Taste loss||100.00%||0.00%||0.00%||0.00%||0.00%||0.00%||0.00% |
Gender of people who have Taste loss when taking Tamiflu * :
|Taste loss||62.50%||37.50% |
Age of people who have Taste loss when taking Tamiflu * :
|Taste loss||0.00%||0.00%||0.00%||0.00%||14.29%||0.00%||71.43%||14.29% |
Severity of Taste loss when taking Tamiflu ** :
|least||moderate||severe||most severe |
|Taste loss||0.00%||75.00%||25.00%||0.00% |
How people recovered from Taste loss ** :
|while on the drug||after off the drug||not yet |
|Taste loss||0.00%||0.00%||100.00% |
Top conditions involved for these people * :
- Flu (3 people, 37.50%)
- H1n1 (1 people, 12.50%)
Top co-used drugs for these people * :
- Prozac (2 people, 25.00%)
- Percocet (2 people, 25.00%)
- Advil (2 people, 25.00%)
- Ascorbic acid (2 people, 25.00%)
- Tenormin (2 people, 25.00%)
* Approximation only. Some reports may have incomplete information.
** Reports from social media are used.
Comments for this study:
Jackie Lyons (1 year ago):
I was prescribed Tamiflu after a bout of flu about a month ago. I was quite surprised. I thought that Tamiflu had only been used in cases of suspected swine flu. I have lost about 99% of my sense of smell leaving me almost unable to taste anything! I was not warned that this was a known side-effect or definitely would not have taken this drug. Does anyone know if this is a temporary situation? From the previous posts this does not seem to be the case. I am a 51 year old female from Ireland.
Reply the comment
Bridget (1 year ago):
You have GOT to be kidding me. I have lost about 95% of my taste AND smell but I was thinking (hoping!) maybe because I had a lot of nasal congestion that it was just temporary. But then I got to thinking-My nose has been stuffy lots of times, and I've never lost my taste?! Then I got to thinking about the tamiflu...I'm kinda freakin out at the thought that this could continue even after I'm off it and over the flu. Time
Will tell! Crossing my fingers!!!! You take your sense of taste and smell for granted until you lose it!!! Geez!!!!
Reply the comment
Billie eaton (3 years ago):
I took Tamiflu in July 2009. I have not had a sense of taste or smell since that time. Very discouraging. Once in a while I can taste on first bite mustard and some herbs. I'm hoping that the two senses will return some day. Such a loss.
Reply the comment
How to use the study: print a copy of the study and bring it to your health teams to ensure drug risks and benefits are fully discussed and understood.
If the study doesn't answer your question, you can:
Related topic: Tamiflu, Taste loss
You can also:
On eHealthMe, Tamiflu (oseltamivir phosphate) is often used for the flu. Find out below the conditions Tamiflu is used for, how effective it is, and any alternative drugs that you can use to treat those same conditions.
What is Tamiflu used for and how effective is it:
Other drugs that are used to treat the same conditions:
Drugs in real world that are associated with:
Could your condition cause it?
Comments from related studies:
From this study (1 week ago):
Three doses ended up in hospital very severe chest pains. Scale 1 to 10 I called them a 15.
From this study (4 weeks ago):
I had prostate surgery at Alexian Bros Hospital in Hoffman Estates in June, 2005. Radiation treatment began Northwestern Hospital in October and a Zoladex injection in early November.
Taste loss occurred about 3 to 4 weeks after injection. Taste came back within 1 month.
one night,about 3 weeks after the zoladex was injected, I felt as if I had bugs crawling under my skin from the knees down. It felt as if my nerve were misfiring. It was not painful.However, I lost all muscular control of my feet from my ankle down which gradually improved over the 12 to 18 months. Since then, I have regained complete muscular control of my feet, but I do not have 100% feeling in my feet. Also, my legs feel heavy and it is sometimes difficult to walk. My brain says go, but my legs wont fully respond.
From this study (1 month ago):
NOTE: Patient began illness on 2/13/14 & prescription began on 2/14/14, Symptoms occurred approximately 5 days later.
My mom was prescribed tamiflu and a cpack of arithimiazine while she had pneumonia and was thought to maybe have the flu. After four -five days of taking the prescriptions she began to develop lesions on her hands and had extreme muscle pane & joint pain in her arms, neck, back, knees and ankles, she also had extreme tiredness which progressed after 10 days. She was then prescribed 20 mg prednisone twice a day to remove the lesions, however the lesions did not clear up, but the pain was alleviated to where my mom was not suffering and could move better. After the 10 days she returned to work (legal assistant) and after four days her & being off the prednisone her ankles swelled to abnormal proportions. She then digressed even further by week four, more swelling, no energy and joint pain and movement along with more lesions continued. Note: Night sweats and low temps of 96 & 97 occured. Chills and sweats have been constant throughout the day during this time. March 14 she was put pack on predinsone at 29mg daily, as of March 15th she noticed no signs of energy gain, or relief from pain as before. Will check with her today. She is unable to walk with ease around the house, or lift medium weight objects due to the lesions. She has recently been diagnosed with Sweets Disease (maybe)
Post a new comment OR Read more comments
NOTE: The study is based on active ingredients and brand name. Other drugs that have the same active ingredients (e.g. generic drugs) are NOT considered.
WARNING: Please DO NOT STOP MEDICATIONS without first consulting a physician since doing so could be hazardous to your health.
DISCLAIMER: All material available on eHealthMe.com is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a qualified healthcare provider. All information is observation-only, and has not been supported by scientific studies or clinical trials unless otherwise stated. Different individuals may respond to medication in different ways. Every effort has been made to ensure that all information is accurate, up-to-date, and complete, but no guarantee is made to that effect. The use of the eHealthMe site and its content is at your own risk.
You may report adverse side effects to the FDA at http://www.fda.gov/medwatch/ or 1-800-FDA-1088 (1-800-332-1088).
If you use this eHealthMe study on publication, please acknowledge it with a citation: study title, URL, accessed date.